Wyoming, 2009

Funnel Cloud in Wyoming, June 11, 2009

June 11, 2009 · NWS RIW · 1 event in 1 county or zone

A developing thunderstorm near the foothills of the Wind River Range spawned a short-lived funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A developing thunderstorm near the foothills of the Wind River Range spawned a short-lived funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 11, 12:54 PM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 11, 12:54 PM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
154 PM MDT THU JUN 11 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY
THE SHORT-WAVE/VORT LOBE WHICH BROUGHT A LARGE AREA OF LIGHT TO
MODERATE RAIN TO CENTRAL WYOMING THIS MORNING IS NOW MOVING INTO
FAR EASTERN WYOMING THIS AFTERNOON. NEXT SHORT-WAVE TROUGH TO
BRING ANOTHER ROUND OF PRECIP TO THE REGION TONIGHT...CURRENTLY OVER
CENTRAL UTAH. GFS AND NAM MODELS BOTH TAKE THIS FEATURE
NORTHEASTWARD INTO SOUTHWEST WYOMING THIS EVENING. INCREASED
PRECIPITATION CHANCES THIS EVENING THROUGH TONIGHT FOR MANY AREAS
WITH PEAK HEATING LIKELY TO GENERATE NUMEROUS SHOWERS OVER
NORTHEAST UTAH AND SOUTHWEST WYOMING THIS EVENING. THE SHOWERS WILL
TRACK NORTHEASTWARD THROUGH CENTRAL WYOMING DURING THE EVENING...AND
THEN THROUGH JOHNSON AND NATRONA COUNTIES OVERNIGHT. THE SHORT-
WAVE SHEARS APART FRIDAY MORNING AND THEN MERGES WITH ANOTHER
SHORT-WAVE TROUGH MOVING THROUGH SOUTHEAST MONTANAN FRIDAY
MORNING. SOUTHWEST FLOW ALOFT BEGINS TO INCREASE FRIDAY AFTERNOON
AHEAD OF A LARGE CLOSED LOW NEAR THE OREGON- CALIFORNIAN BORDER.
SLIGHTLY DRIER AIR ADVECTS INTO THE COWBOY STATE FRIDAY AFTERNOON
FOR LESS IN THE WAY OF SHOWERS. RISING HEIGHTS ALSO EXPECTED TO
LIMIT INSTABILITY SOMEWHAT BUT WITH PLENTY OF RESIDUAL
MOISTURE...MORE INCOMING SOLAR RADIATION MAKING IT TO THE
SURFACE...AND A MARGINALLY UNSTABLE ATMOSPHERE...STILL EXPECTING
SCATTERED CONVECTION FIRE OVER THE MOUNTAINS AND THEN MOVE EAST OUT
OVER THE BASINS. GLOBAL MODELS SOLUTIONS IN EXCELLENT AGREEMENT
FOR SATURDAY. GFS...ECMWF...AND CANADIAN MODELS ALL PROGGING A
STRONG SHORT-WAVE TROUGH/VORT LOBE TO EJECT OUT OF THE PREVIOUSLY
MENTIONED CLOSED LOW OVER NORTHERN CALIFORNIA/SOUTHERN OREGON.
RESIDUAL SURFACE MOISTURE...STRONG MID-LEVEL CONFLUENT FLOW WITH
STRONG DIFLUENT FLOW FROM H5 TO H3 COMBINE TO PRODUCE NUMEROUS
SHOWERS AND THUNDERSTORMS SATURDAY AFTERNOON AND EVENING.
INCREASED SHOWER AND THUNDERSTORM CHANCES SIGNIFICANTLY SATURDAY
AS A RESULT OF THE GOOD GLOBAL MODEL AGREEMENT. CALIFORNIA/OREGON
CLOSED UPPER LOW EXPECTED TO BEGIN TO EJECT EASTWARD SATURDAY
NIGHT AND SUNDAY. ASSOCIATED SURFACE LOW DEVELOPS OVER NORTHEAST
WYOMING SUNDAY EVENING. NORTHERLY FLOW ON THE WEST SIDE OF THE LOW
SHOULD HELP INITIATE SHOWERS AND THUNDERSTORMS EAST OF THE DIVIDE
SUNDAY AFTERNOON...CONTINUING THE UNSEASONABLY WET CONDITIONS THROUGH
THE WEEKEND.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
EXTENDED PERIOD WILL CONTINUE TO BE UNSETTLED AS WEATHER PATTERN
KEEPS A TROUGH OVER THE WESTERN U.S WITH SOUTHWEST FLOW OVER THE
REGION. TIMING OF WEAK AND STRONGER SHORTWAVES IN THIS FLOW WILL BE
THE FORECAST ISSUE AS THE GFS AND ECMWF MODELS SHOW ON THE 00Z RUNS.
SUNDAY APPEARS TO BE A MORE ACTIVE DAY FOR CONVECTION AS A FAIRLY
STRONG WAVE ROTATES TOWARD WESTERN WY AT 00Z MON. HAVE RAISED THE
CHANCE OF SHOWERS AND STORMS IN THE WEST A BIT MORE SUNDAY AFTERNOON
AND EVENING. MONDAY LOOKS LESS ACTIVE WITH WIDELY SCATTERED
ACTIVITY. ANOTHER ACTIVE DAY TUESDAY AFTERNOON AND EVENING IS
POSSIBLE WITH ANOTHER STRONG WAVE APPROACHING PER THE GFS MODEL. THE
ECMWF IS NOT AS BULLISH TUE. HAVE RAISED MOUNTAIN PRECIP CHANCES TUE
AFTERNOON AND EVENING WITH MINOR ADJUSTMENTS AT LOWER ELEVATIONS. ON
WED THE ECMWF IS SHOWING AN ACTIVE CONVECTION DAY WITH UPPER JET
SUPPORT WHILE THE GFS HINTS AT A LESS ACTIVE DAY. WILL NOT MAKE MANY
CHANGES TO GOING FORECAST. NEXT THURSDAY SHOULD SEE WIDELY SCATTERED
SHOWERS AND STORMS. HIGH TEMPS WILL BE NEAR NORMAL TO BELOW NORMAL
WITH 60S AND 70S AT LOWER ELEVATIONS AND 40S AND 50S FOR THE
MOUNTAINS.

&&

.AVIATION...
AN UNSEASONABLY COOL AND MOIST AIRMASS REMAINS IN PLACE ACROSS
WESTERN WYOMING TODAY. BREAKS IN THE CLOUDS OVER SOUTHWEST WYOMING
HAVE ALLOWED SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP. ANY
OTHER AREAS WITH BREAKS HAVE QUICKLY FILLED IN AS CUMULUS HAS
REDEVELOPED. BEST INSTABILITY WILL KEEP CHANCE FOR THUNDERSTORMS
ALONG AN AXIS FROM KCPR TO AROUND KRKS UNTIL 02Z/FRIDAY. SHORTWAVE
LIFTING NORTHEAST THROUGH UTAH WILL KEEP GOOD CHANCES OF RAIN GOING
AT ALL TAF SITES THROUGH ABOUT 08Z/FRIDAY. CEILINGS WILL CONTINUE TO
VACILLATE BETWEEN MVFR AND LOW VFR CONDITIONS. THE EXCEPTIONS TO
THE MVFR AND RAINY CONDITIONS WILL BE KWRL AND KCOD WHERE MOISTURE
IS NOT AS PLENTIFUL. FAVORABLE LOW-LEVEL UPSLOPE WILL END AND GIVE
A REPRIEVE FROM THE WIDESPREAD WET WEATHER AFTER 15Z/FRIDAY. ALL
TAF SITES SHOULD BE VFR AFTER THAT TIME AS RIDGE TRANSITIONS ACROSS
WESTERN WYOMING. STILL EXPECT SOME AFTERNOON THUNDER TO POSSIBLY
IMPACT KJAC...KBPI...AND KPNA ON FRIDAY.

&&

.FIRE WEATHER...
UNSEASONABLY MOIST AND COOL WEATHER PATTERN TO CONTINUE THROUGH AT
LEAST SUNDAY. WEAK PACIFIC TROUGHS WILL CONTINUE TO INTERACT WITH
ABUNDANT SURFACE MOISTURE OVER THE DISTRICT TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS TONIGHT THROUGH AT LEAST SUNDAY. WARMER
AFTERNOON HIGHS ARE EXPECTED FRIDAY AFTERNOON AS A PASSING WEAK
RIDGE OF HIGH PRESSURE MOVES OVERHEAD. WIDESPREAD SHOWERS AND
THUNDERSTORM WILL RETURN SATURDAY AFTERNOON AND EVENING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CHURCH
LONG TERM...AR
AVIATION...CNJ
FIRE WEATHER...CHURCH
Hazardous weather outlook, Jun 11, 4:00 AM MST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT THU JUN 11 2009

WYZ001>020-022>030-121200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF WESTERN AND CENTRAL
WYOMING ONCE AGAIN.  THIS MORNING...MAINLY SHOWERS WILL AFFECT
AREAS ADJACENT TO AND OVER THE BIGHORN MOUNTAINS.  SHOWERS AND
THUNDERSTORMS WILL THEN AFFECT MUCH OF WEST CENTRAL WYOMING THIS
AFTERNOON AND EVENING. EXPECT BRIEF HEAVY RAINFALL...SMALL HAIL...
SOME LIGHTNING AND WIND GUSTS TO 35 MPH. SNOWFALL IS POSSIBLE ABOVE
9000 FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE TO BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND AND INTO THE BEGINNING
OF NEXT WEEK...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY RAINFALL AMOUNTS AND HAIL-SIZE OVER
ONE HALF INCH. SPOTTERS ARE ALSO ENCOURAGED TO REPORT ANY BANKFULL
STREAMS OR RIVERS. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 11, 11:09 AM MST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1209 PM MDT THU JUN 11 2009

WYZ028-029-111930-
FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
1209 PM MDT THU JUN 11 2009

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS FAR
SOUTHWEST SWEETWATER COUNTY AND ARE EXPECTED TO CONTINUE INTO
THE EARLY AFTERNOON. THE SHOWERS AND STORMS WILL IMPACT LOCATIONS
MAINLY ALONG AND SOUTH OF INTERSTATE 80 FROM THE UINTA COUNTY LINE
TO AROUND GREEN RIVER. THIS INCLUDES GRANGER...LITTLE AMERICA...AND
GREEN RIVER. MOVEMENT OF THE SHOWERS AND STORMS IS TO THE NORTHEAST
AT 10 TO 15 MPH. PEA SIZE OR SMALLER HAIL...BRIEF HEAVY RAIN...
OCCASIONAL DEADLY LIGHTNING...AND GUSTY WIND TO 35 MPH ARE ALL
POSSIBLE. MOTORISTS ON INTERSTATE 80 AND HIGHWAY 530 CAN EXPECT TO
PERIODICALLY ENCOUNTER THESE CONDITIONS.
Special weather statement, Jun 11, 11:38 AM MST, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1238 PM MDT THU JUN 11 2009

WYZ019-020-022-111915-
CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-NATRONA COUNTY
LOWER ELEVATIONS-
1238 PM MDT THU JUN 11 2009

...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY UNTIL 115 PM
MDT...

AT 1235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR U.S. HWY 220 MILE MARKER 80...OR 35 MILES
SOUTHWEST OF CASPER...MOVING EAST AT 15 MPH.

PEA SIZE HAIL...BRIEF HEAVY RAIN...AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN SOUTHERN NATRONA COUNTY...INCLUDING THE LOCATIONS OF
U.S. HWY 220 BETWEEN MILE MARKER 80 AND 100...AND ALCOVA...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. MOVE INSIDE A STURDY
STRUCTURE AS THIS STORM APPROACHES. BOATERS SHOULD IMMEDIATELY HEAD
FOR SHORE AND GET OFF THE WATER.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

JONES
Special weather statement, Jun 11, 12:04 PM MST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
104 PM MDT THU JUN 11 2009

WYZ019-020-022-111945-
CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-NATRONA COUNTY
LOWER ELEVATIONS-
104 PM MDT THU JUN 11 2009

...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY UNTIL 145 PM
MDT...

AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR U.S. HWY 220 MILE MARKER 90...OR 24 MILES
SOUTHWEST OF CASPER...MOVING EAST AT 25 MPH.

HALF INCH HAIL...RAINFALL AMOUNTS AROUND ONE-HALF INCH...AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN SOUTHERN NATRONA COUNTY...INCLUDING THE LOCATIONS OF
U.S. HWY 220 BETWEEN MILE MARKER 80 AND 110...AND HIGHWAY
487...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. THIS STORM MAY
HOLD TOGETHER LONG ENOUGH TO REACH CASPER MOUNTAIN. BE PREPARED TO
MOVE INSIDE A STURDY SHELTER AS THIS STORM APPROACHES. BOATERS AND
FISHERMAN SHOULD IMMEDIATELY MOVE AWAY FROM THE WATER AND OUT OF
THEIR BOATS.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

JONES
Special weather statement, Jun 11, 2:58 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
358 PM MDT THU JUN 11 2009

WYZ019-030-112300-
EAST SWEETWATER COUNTY-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
358 PM MDT THU JUN 11 2009

...SIGNIFICANT WEATHER ADVISORY FOR FREMONT AND SWEETWATER COUNTIES
UNTIL 500 PM MDT...

AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE FROM OREGON BUTTES TO NEAR BAIROIL
MOVING NORTHEAST AT 25 MPH. PEA SIZE HAIL...RAINFALL AMOUNTS AROUND
ONE-HALF INCH...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE
WITH THESE STORMS.

RESIDENTS AND TRAVELERS IN NORTHEASTERN SWEETWATER AND SOUTHEASTERN
FREMONT COUNTIES...INCLUDING THE LOCATIONS OF BAIROIL...GREEN
MOUNTAIN AND CROOKS GAP...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. SEEK APPROPRIATE SHELTER AS THESE STORMS NEAR YOUR
LOCATION. THE BRIEF HEAVY RAIN MAY QUICKLY FILL LOW SPOTS AND BARROW
DITCHES ALONG COUNTY ROADS IN THE AREA. MOTORISTS SHOULD BE PREPARED
FOR STANDING WATER ON ROADS...SUCH AS SWEETWATER COUNTY ROAD 22 AND
THE WAMSUTTER-CROOKS GAP ROAD.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

JONES
Special weather statement, Jun 11, 5:08 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
608 PM MDT THU JUN 11 2009

WYZ015-017-018-120045-
LANDER FOOTHILLS-WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-
608 PM MDT THU JUN 11 2009

...SIGNIFICANT WEATHER ADVISORY FOR FREMONT COUNTY UNTIL 645 PM
MDT...

AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR FORT WASHAKIE. THESE
STORMS WAS NEARLY STATIONARY.

PEA SIZE HAIL IS POSSIBLE WITH THESE STORMS.

RESIDENTS IN CENTRAL FREMONT COUNTY...INCLUDING THE LOCATION OF FORT
WASHAKIE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SMALL FUNNEL CLOUDS HAVE BEEN REPORTED WITH THE THUNDERSTORMS IN THE
AREA.

&&

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

C. BAKER

The radar

The Riverton/Lander radar (KRIW), 30 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Fremont

When
June 11, 5:09 PM MST to 5:11 PM MST
Where
Fremont County, 4 mi SE of Ft Washakie
Reported by
Public
Coordinates
42.959, -108.814

A funnel cloud was observed southeast of Ft. Washakie along U.S. Highway 287 near Ray Lake.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167632.